Some of you may know I’ve gone back to graduate school to get licensure to be a therapist. Here is an actual statement made in my textbook in the chapter about substance-use disorders:
[Buprenorphine] does not produce the physical dependence that is characteristic of heroin and can be discontinued without severe withdrawal symptoms.
Statements like this one make me turn into the Tasmanian Devil inside.
Look, Suboxone saved my life, okay? There is no other way I could have detoxed off fentanyl—what other person do you know who has been on fentanyl for 4 years and lived to tell the tale?
But I had the good sense and sheer luck to take Suboxone for less than 3 months, and at doses much lower than the high-dose therapy that’s common in the U.S. Thank god I had ordinary recovering people rather than doctor, researchers, or expert talking-heads looking out for my welfare—I was tempted to stay on it long-term, because I’d been on major opioids for so long that I didn’t think I could do without them. And whatever the textbooks and “experts” might say,
The many, many emails and comments I’ve received from readers of this blog and my books and journalism—people who have suffered or are still suffering severe withdrawal symptoms after discontinuing use of Suboxone or Subutex—witness to the outright falseness of this textbook’s statement, which is inculcating a totally wrong belief (i.e., a lie) in how many graduate students across this country?
Let me be clear that I have no quarrel with anyone who wishes to take MAT indefinitely. And I don’t have the judgment that it’s “trading one addiction for another”—I believe in people entering clinically supported treatment for whatever helps them stop sticking needles into their arms or buying drugs on the street whose chemical compositions they can’t be sure of. But there are some people in treatment who cannot or don’t want to tolerate the side effects that come with medications. They want to discontinue, and they cannot find practitioners able or willing to help them.
There aren’t too many of us out here advocating for more help for people who want to quit bupe. One former buprenorphine user wrote me last week to thank me for all the writing I’ve done over the years advocating for more help for people like him. Currently, the attitude in the medical industry is that opioid “addicts,” regardless of whatever level of any drug they were taking previously, have permanently wrecked their neurology and will need to take buprenorphine for life. My reader told me to go search YouTube for “suboxone withdrawal.” One of the first videos that came up was the one below: she talks about what Suboxone has done to her skin and hair.
Here’s why the drug is so difficult to quit.
- Suboxone has a very long half-life, which means its metabolites (the garbage the body turns drugs into while trying to detox it out of your system) also have long half-lives.
- It’s fat-soluble, so unlike heroin or Vicodin, which are water-soluble and excreted when you pee, buprenorphine and its garbage stick to the body’s fat cells and take just ages to get rid of. As in, months, or years, depending on how much and for how long you used it, and what kind of taper you managed. (Methadone and fentanyl are also fat-soluble, though their half-lives are much shorter—yeah, even methadone’s famously long half-life is much shorter than buprenorphine’s!).
So that’s why you could get problems like this woman’s. Or other things might happen:
- You might lose bone-density
- Your ovaries and testes might shut down (meaning, say goodbye to good sex, even with yourself, and maybe even your period if you’re a woman; and if you’re a man, say goodbye to building muscle-mass)
- Your hair might fall out
- Your teeth might decay
- Your gums might become ulcerated
- Your vision might become blurry
- You might suffer major depression while on the drug, and major anxiety and persistent insomnia while coming off
Real people have reported these and other problems. But the difficulty is that they’re all “just” anecdotal reports—they haven’t appeared in any research journals because the rich lobbyist-laden pharma corporations that produce this stuff haven’t bothered to test the drug’s effects beyond six months of use, and they haven’t tested drug discontinuation at all.
If you check in here and have had difficulties with getting off Suboxone, message me with your story—I’ve been collecting them for a long time and plan to publish them at some point and in some form, to give you a voice.
And likewise, if you had a totally easy time quitting buprenorphine, message me, because we’d all like to know how you did it!!—it is possible to detox off bupe without huge acute withdrawal, though in general the post-acute symptoms last a long time, again, depending upon how much and for how long you used.
Your best bet to recover is to take very good care of your body, feed it good organic food, give it exercise, get good sleep—but this woman has done all that, and her skin and hair still look like this, and there’s nothing she can do but wait until her body slowly, by millimeters, recovers from the damage done by the insidious drug buprenorphine.
If this post helped you, please use the buttons to share on social so it can reach more people who need help.